A Shared Approach to Preventing Opioid OverdosesPosted on by
The COVID-19 pandemic has posed unique challenges to most Americans, but the pressures experienced by some people who use drugs have been particularly severe. Provisional data indicate that opioid overdoses have increased during the pandemic, but preventing overdose is possible. There are specific actions that we can take to save lives.
Spot the signs of overdose and learn how to respond
It can be difficult to tell if a person has taken opioids or is experiencing an overdose. The signs of an overdose include:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Cold, clammy, and or discolored skin
When in doubt, treat the situation like an overdose. Act fast, and you could save the person’s life. Here’s what you should do if you think that a person has overdosed:
- Call 911 immediately.
- Give naloxone, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency workers arrive.
Learn about naloxone
Naloxone is a life-saving drug that can reverse the effects of an opioid overdose when given in time.(1) Naloxone can easily be injected into the thigh or given as a spray into the nose to save a life during an overdose. It can be given by anyone, even if they have no training for this kind of emergency.(2)
In most states, you can get naloxone without a prescription from your local pharmacist. Pharmacists and other healthcare providers can help improve access to and expand the use of naloxone.(3) If you or a family member is at increased risk of opioid overdose, talk to your doctor about prescribing naloxone.
Have open and honest discussions
Substance use disorder doesn’t discriminate. Anyone can be affected no matter who they are or where they live. There’s nothing wrong with suggesting that friends or family members talk to their doctor about all pain management options.
If you have friends or family members who struggle with opioid use disorder, have open and honest discussions with them about opioids and treatment options.
Talk to them about naloxone, encourage them to ask a doctor about medications for opioid use disorder, and share treatment and recovery resources with them. Resources include the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline (1-800-662-HELP) and the SAMHSA Behavioral Health Treatment Services Locator.
- Improve patient safety.
- Educate the public about the risk of opioid misuse.
- Help states implement effective overdose prevention strategies.
- Work with public safety departments to improve collaboration between public health and safety.
- Collect and analyze data on opioid overdose to better tailor prevention efforts.
The best ways to prevent opioid overdose deaths are to improve opioid prescribing, prevent misuse, reverse an overdose, and treat opioid use disorder. Learn more about overdose prevention and how you can help lower the risks of opioid overdose in your community.
- People Who Use Drugs or Have Substance Use Disorder | COVID-19 | CDC
- FDA Information About Naloxone
- CDC Opioid Overdose
- CDC Create Community
- SAMSHA National Helpline
Thanks in advance for your questions and comments on this Public Health Matters post. Please note that the CDC does not give personal medical advice. If you are concerned you have a disease or condition, talk to your doctor.
Have a question for CDC? CDC-INFO (http://www.cdc.gov/cdc-info/index.html) offers live agents by phone and email to help you find the latest, reliable, and science-based health information on more than 750 health topics.